The introduction of drugs that inhibit the GP IIb/IIIa receptor represents one of the most important new developments in the field of cardiovascular pharmacotherapeutics of the past decade. Thrombocytopenia associated with a GP IIb/IIIa inhibitor can occur in up to 5% of patients and is associated with poor clinical outcomes. Monitoring of the platelet count early after administration of these drugs is recommended and further assessment of the platelet count should be performed with long-term oral administration. Confirmation of true thrombocytopenia and an investigation of other potential etiologies are crucial initial diagnostic steps that should be taken when a platelet count of <100, 000/cm(3) is encountered. In patients receiving concomitant heparin, identification of heparin-induced thrombocytopenia using an enzyme-linked immunosorbent assay to detect anti-heparin-PF4 antibodies is preferred. Treatment recommendations depend upon the severity of thrombocytopenia and presence of bleeding. In general, GP IIb/IIIa inhibitor therapy should be stopped; conventional critical care instituted; and platelet transfusions considered if the platelet count is <10,000/cm(3), if there is severe bleeding, or if an emergency invasive procedure is required. Readministration of GP IIb/IIIa inhibitors may be associated with an increased risk of thrombocytopenia in selected circumstances, and caution is advised if the patient had previously experienced a significant decline in the platelet count or developed drug-induced antibodies following prior use. Future areas of research should target the mechanism(s) of thrombocytopenia, more accurate diagnostic methods, and the risk of thrombocytopenia when these drugs are combined with other antiplatelet and anticoagulant agents.